Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 78, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jun 21, 2020, 1:51 PM CDT for Macoupin County, Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2020, 1:51 PM CDT (18:51 UTC)
- Expired
- Jun 21, 2020, 2:30 PM CDT
- In force
- 39 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Macoupin County, IL
The radar
The St Louis radar (KLSX), 83 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 779 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
738
WUUS53 KLSX 211851
SVRLSX
ILC117-211930-
/O.NEW.KLSX.SV.W.0078.200621T1851Z-200621T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
151 PM CDT Sun Jun 21 2020
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southeastern Macoupin County in southwestern Illinois...
* Until 230 PM CDT.
* At 151 PM CDT, a severe thunderstorm was located near Gillespie,
moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Staunton, Gillespie, Mount Olive, Bunker Hill, Benld, Wilsonville,
Sawyerville, Mount Clare, East Gillespie, Eagarville, White City,
Royal Lakes, Dorchester and Pruett.
This includes Interstate 55 in Illinois between exits 41 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3917 8996 3919 8980 3900 8970 3900 8999
TIME...MOT...LOC 1851Z 345DEG 10KT 3913 8989
HAIL...1.00IN
WIND...60MPH
$$
Glass2 follow-up statements
502
WWUS53 KLSX 211912
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
212 PM CDT Sun Jun 21 2020
ILC117-211930-
/O.CON.KLSX.SV.W.0078.000000T0000Z-200621T1930Z/
Macoupin IL-
212 PM CDT Sun Jun 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHEASTERN MACOUPIN COUNTY...
At 212 PM CDT, a severe thunderstorm was located over Wilsonville,
moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Staunton, Gillespie, Bunker Hill, Benld, Wilsonville, Sawyerville,
Mount Clare, East Gillespie, Eagarville, White City, Royal Lakes,
Dorchester and Pruett.
This includes Interstate 55 in Illinois between exits 41 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3917 8996 3915 8978 3900 8973 3900 8999
TIME...MOT...LOC 1912Z 351DEG 7KT 3909 8990
HAIL...1.00IN
WIND...60MPH
$$
Glass028
WWUS53 KLSX 211929
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
229 PM CDT Sun Jun 21 2020
ILC117-211939-
/O.EXP.KLSX.SV.W.0078.000000T0000Z-200621T1930Z/
Macoupin IL-
229 PM CDT Sun Jun 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MACOUPIN COUNTY
WILL EXPIRE AT 230 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.
LAT...LON 3917 8996 3915 8978 3900 8973 3900 8999
TIME...MOT...LOC 1929Z 345DEG 10KT 3905 8989
$$
GlassWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:20 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 21, 12:20 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1220 PM CDT Sun Jun 21 2020 .SHORT TERM... (Through Late Monday Afternoon) Issued at 345 AM CDT Sun Jun 21 2020 Convection from yesterday has lingered over southeast Missouri and southwest Illinois as a mid-level shortwave has moved across the Missouri-Illinois region along the outer edges of a mid-level low over south central Canada. The shortwave will slide eastward out of the area this morning, and shift showers and thunderstorms out of the area. A second, much smaller disturbance could propagate through the region today behind the first shortwave. Combined with the moist, unstable environment, I cannot rule out isolated to scattered thunderstorms through the majority of the day. Without a strong focus and 15-20 kts of 0-6 km shear, convection could be scattered widely across the area, but individual storms will be short-lived. By this evening mid-level disturbances will be east of our CWA, taking with them the chance of precipitation for a couple hours before a cold front drops through the area on Monday. How the cold front behaves across our area will depend largely on the movement of a feature outside of the CWA. Operational models are indicating that an MCS will form in eastern Kansas and track southeastward through southwestern Missouri into Arkansas, guided by another shortwave aloft. The MCS then appears to decay Monday morning along the Missouri-Arkansas border. The MCS could impact our sensible weather in two ways: 1. It could produce a cold pool that creates an effective front further south and reduce the threat for severe weather over our area. 2. If the MCS tracks more north than guidance currently suggests it could move through our southern CWA, producing widespread thunderstorms. The movement of the cold front has sped up over the past couple of days, and now appears to move into the CWA Monday morning and pass southeastward through the area during the day. As mentioned above, the potential MCS cold pool could keep the environment ahead of the front much more stable than originally forecast. If this pans out thunderstorms are still expected along the front, but the risk for storms to become strong or severe is greatly reduced. MRM .LONG TERM... (Monday Night through Saturday) Issued at 345 AM CDT Sun Jun 21 2020 The cold front is expected to make it completely through the CWA by early Tuesday morning, leaving the area in northwest flow at the surface. Aloft, the low over south central Canada will shift east- southeastward through southern Canada, throwing the mid-Mississippi River Valley into northwest flow on the backside of the low. This will result in dry weather and temperatures 2-7 degrees below normal in the wake of the cold front on Tuesday and Wednesday. By Thursday a low-level ridge will move into the mid-Mississippi River Valley backing flow to the southwest, which will moderate temperatures back to near or slightly above normal Thursday through the end of the period. The NBM members and the CIPS Analogs from St. Louis University indicate this shift. Further aloft a weak ridge will move across the upper Mississippi River Valley, promoting quasi- zonal flow over the mid-Mississippi River Valley and a return to a more active pattern. MRM && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1217 PM CDT Sun Jun 21 2020 A few showers or thunderstorms are possible this afternoon, mainly along and east of the Mississippi River. Due to low coverage of storms, did not add any VC groups at KUIN or the metro terminals but will continue to watch and see how things develop this afternoon. Otherwise, dry/VFR conditions are forecast this evening and tonight. Thunderstorms may try and approach KUIN early Monday morning, but likely will be weakening. Additional storms are forecast to develop closer to midday near the Mississippi River. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jun 21, 3:52 AM CDT, 9 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 352 AM CDT Sun Jun 21 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-220900- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 352 AM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is a chance of thunderstorms over the area today into early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance for thunderstorms across parts of the area from Monday and Tuesday and again Thursday through Saturday. A few storms could be severe on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. MRM
In the hours before
Local storm report, Jun 21, 9:03 AM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
903 AM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM FLASH FLOOD 1 SW PEERLESS PARK 38.53N 90.51W
06/21/2020 ST. LOUIS MO OFFICIAL NWS OBS
THE USGS GAGE ON WILLIAMS CREEK ROSE ABOVE
FLOOD STAGE (7 FT) AT 525 AM AND CRESTED AT
9.38 FT AT 610 AM.
&&Local storm report, Jun 21, 9:07 AM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
907 AM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLASH FLOOD 1 SSE FENTON 38.53N 90.45W
06/21/2020 ST. LOUIS MO OFFICIAL NWS OBS
THE USGS GAGE ON YARNELL CREEK ROSE ABOVE
FLOOD STAGE (7 FT) AT 500 AM AND CRESTED AT
9.38 FT AT 620 AM.
&&Local storm report, Jun 21, 9:11 AM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
911 AM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 1 SSW VALLEY PARK 38.55N 90.48W
06/21/2020 M4.00 INCH ST. LOUIS MO OFFICIAL NWS OBS
THE USGS GAGE RAINFALL GAGE AT VALLEY PARK
(VLLM7) RECORDED 4 INCHES OF RAIN IN 3 HOURS
FROM 300-600 AM.
&&The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 1:40 AM CDT | Areal Flood Advisory | LSX | Saint Clair | 4 hr |
| Jun 21, 3:26 AM CDT | Areal Flood Advisory | LSX | Madison | 3 hr |
| Jun 21, 4:40 AM CDT | Flash Flood Warning | LSX | Saint Clair | 5 hr |
| Jun 21, 3:08 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Pike | 52 min |
| Jun 21, 3:24 PM CDT | Flash Flood Warning | LSX | Adams | 6 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.